Format

Send to:

Choose Destination
See comment in PubMed Commons below
Minerva Pediatr. 2013 Apr;65(2):213-7.

Transient neonatal methemoglobinemia caused by maternal pudendal anesthesia in delivery with prilocaine: report of two cases.

Author information

  • 1Department of Pediatrics, Sisli Children Hospital, Istanbul, Turkey. hsinanuslu@hotmail.com

Abstract

This paper reports two cases of transient neonatal methemoglobinemia caused by maternal pudendal anesthesia with prilocaine. In the first case a two-hour-old, 3100 gram term-male infant was admitted to Neonatal Intensive Care Unit (NICU) because of central cyanosis. He was born from a 21-year-old mother with spontaneous vaginal delivery. Central cyanosis was noted without respiratory distress. Oxygen saturation was recorded as 72% with pulse oximetry in room air and with oxygen given by mask. Chest radiogram, echocardiography and laboratory findings were found to be normal except a methemoglobin level of 28%. No etiology was found, except for maternal prilocaine administration during labor. In the second case a six-hour-old 3300 gram, full-term male neonate born by spontaneous vaginal delivery was admitted to NICU for central cyanosis. The neonate was noted to have central cyanosis with respiratory distress. Oxygen saturation with pulse oximetry was 70% with mask oxygen therapy. Methemoglobin level was 42%. The neonate was treated with single dose intravenous ascorbic acid (300 mg/kg) to which he responded dramatically at 24 hours of life. No other etiology was detected except pudendal anesthesia during delivery with prilocaine. According to the authors, prilocaine administered before delivery to provide maternal local pudendal anesthesia may cause transient neonatal methemoglobinemia. All neonates born to mothers who receive potential oxidant drugs like prilocaine just before the time of delivery should be carefully monitored for methemoglobinemia.

PMID:
23612268
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Minerva Medica
    Loading ...
    Write to the Help Desk